PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How can antibiotics cause diarrhea?

ANSWER

Doctors don’t really understand why antibiotics cause diarrhea. They think it’s because the drugs kill bacteria that help your body digest food. Whatever the reason, just about any antibiotic can bring on diarrhea. If yours does, talk to your doctor. He may be able to give you a different one to try.

From: What Meds Cause Diarrhea? WebMD Medical Reference

SOURCES:

Drug Safety , January 2000.

Mayo Clinic: "Diseases and Conditions – Antibiotic-associated diarrhea."

Mayo Clinic: "Drugs and Supplements – Cefpodoxime."

Mayo Clinic: "Drugs and Supplements: Amoxicillin."

American Family Physician , February 2014.

Current Therapeutic Research, Clinical and Experimental, June 2012.

FDA Drug Safety Communication, Feb. 8, 2012.

Mayo Clinic: "Diseases and Conditions – Selective serotonin reuptake inhibitors (SSRIs)."

Mayo Clinic: "Diseases and Conditions –  Atypical antidepressants."

Mayo Clinic: "Dugs and Supplements – Lithium.

National Cancer Institute: "Gastrointestinal Complications."

Cleveland Clinic: "Health Library – Nonsteroidal Anti-Inflammatory Medicines (NSAIDs)."

American Diabetes Association: "Diabetes Forecast – Metformin."

Mayo Clinic: "Drugs and Supplements – Colchicine."

Mayo Clinic: "Diseases and Conditions – Hypertension."

Journal of Clinical Pharmacology , August 2017.

Therapeutics and Clinical Risk Management , published online July 21, 2010.

Cancer Research UK: "General Side Effects of Bisphosphonates."

Reviewed by Minesh Khatri on December 10, 2017

SOURCES:

Drug Safety , January 2000.

Mayo Clinic: "Diseases and Conditions – Antibiotic-associated diarrhea."

Mayo Clinic: "Drugs and Supplements – Cefpodoxime."

Mayo Clinic: "Drugs and Supplements: Amoxicillin."

American Family Physician , February 2014.

Current Therapeutic Research, Clinical and Experimental, June 2012.

FDA Drug Safety Communication, Feb. 8, 2012.

Mayo Clinic: "Diseases and Conditions – Selective serotonin reuptake inhibitors (SSRIs)."

Mayo Clinic: "Diseases and Conditions –  Atypical antidepressants."

Mayo Clinic: "Dugs and Supplements – Lithium.

National Cancer Institute: "Gastrointestinal Complications."

Cleveland Clinic: "Health Library – Nonsteroidal Anti-Inflammatory Medicines (NSAIDs)."

American Diabetes Association: "Diabetes Forecast – Metformin."

Mayo Clinic: "Drugs and Supplements – Colchicine."

Mayo Clinic: "Diseases and Conditions – Hypertension."

Journal of Clinical Pharmacology , August 2017.

Therapeutics and Clinical Risk Management , published online July 21, 2010.

Cancer Research UK: "General Side Effects of Bisphosphonates."

Reviewed by Minesh Khatri on December 10, 2017

NEXT QUESTION:

Can heartburn meds bring on diarrhea?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: